Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Midland/Odessa, TX

January 9, 20094 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Jan 9, 2009, 6:25 AM CST for 4 counties in Texas. It took effect at Jan 9, 2009, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2009, 6:25 AM CST (12:25 UTC)
In effect from
Jan 9, 2009, 9:00 AM CST
Expired
Jan 9, 2009, 6:00 PM CST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Loving County, TX, Pecos County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4204 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 091225
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 AM CST FRI JAN 9 2009

...RED FLAG WARNING FROM 8 AM MST TO 5 PM MST TODAY FOR STRONG 
WINDS...LOW HUMIDITY AND HIGH FIRE DANGER FOR THE GUADALUPE
MOUNTAINS...

...RED FLAG WARNING FROM NOON CST (11 AM MST) TO 6 PM CST (5 PM MST)
FOR GUSTY WINDS...LOW HUMIDITY AND VERY HIGH FIRE DANGER FOR THE
SOUTHEAST NEW MEXICO PLAINS...HIGHWAY 54 CORRIDOR...DAVIS 
MOUNTAINS...MARFA PLATEAU...TRANS PECOS AND WESTERN PERMIAN BASIN...

.AN UPPER TROUGH APPROACHING THE ROCKIES WILL INTENSIFY MID LEVEL
WESTERLY WINDS AND STRENGTHEN A SURFACE LOW PRESSURE SYSTEM
DROPPING ACROSS THE RED RIVER VALLEY TODAY. THE RESULT WILL BE
INCREASING 20 FOOT WESTERLY WINDS ACROSS SOUTHEAST NEW MEXICO AND
WEST TEXAS. IN ADDITION...VERY WARM AND DRY AIR IS EXPECTED WITH
MINIMUM RELATIVE HUMIDITY VALUES BELOW 15 PERCENT.

NMZ114-TXZ258-100000-
/O.UPG.KMAF.FW.A.0001.090109T1800Z-090110T0000Z/
/O.NEW.KMAF.FW.W.0001.090109T1500Z-090110T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
525 AM MST FRI JAN 9 2009

...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 5 PM
MST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

WINDY CONDITIONS WITH 20 FOOT WESTERLY WINDS OF 20 TO 40 MPH ARE
POSSIBLE THIS MORNING AND AFTERNOON. ADDITIONALLY A VERY WARM AND
DRY AIRMASS WILL RESULT IN RELATIVE HUMIDITY VALUES NEAR OR BELOW
15 PERCENT. THIS ALONG WITH VERY HIGH FIRE DANGER WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING OR WILL DEVELOP SHORTLY. PLEASE RELAY THIS RED FLAG
WARNING TO LOCAL EMERGENCY MANAGEMENT AND FIREFIGHTING OFFICIALS.

&&

$$

NMZ115-TXZ057>060-067-074-075-080-100000-
/O.UPG.KMAF.FW.A.0001.090109T1800Z-090110T0000Z/
/O.NEW.KMAF.FW.W.0001.090109T1800Z-090110T0000Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-WARD-
DAVIS/APACHE MOUNTAINS AREA-PECOS-MARFA PLATEAU-
625 AM CST FRI JAN 9 2009 /525 AM MST FRI JAN 9 2009/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
6 PM CST /5 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON CST /11 AM MST/ TODAY
TO 6 PM CST /5 PM MST/ THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

WINDY CONDITIONS WITH 20 FOOT WESTERLY WINDS OF 20 TO 25 MPH WITH
GUSTS NEAR 35 MPH ARE POSSIBLE THIS AFTERNOON. ADDITIONALLY A VERY
WARM AND DRY AIRMASS WILL RESULT IN RELATIVE HUMIDITY VALUES BELOW
15 PERCENT...WITH SINGLE DIGITS POSSIBLE IN THE TRANS PECOS
REGION. THIS ALONG WITH VERY HIGH FIRE DANGER WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING OR WILL DEVELOP SHORTLY. PLEASE RELAY THIS RED FLAG
WARNING TO LOCAL EMERGENCY MANAGEMENT AND FIREFIGHTING OFFICIALS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jan 9, 6:03 AM CST, 22 minutes earlier.

Area forecast discussion, Jan 9, 6:03 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 AM CST FRI JAN 9 2009

.DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
GUSTY WEST WINDS ARE EXPECTED LATER THIS MORNING AND AFTERNOON AS
A SURFACE TROUGH OF LOW PRESSURE DEEPENS NORTH OF THE REGION. WIND
GUSTS NEAR 30KTS ARE POSSIBLE THIS AFTERNOON AT KCNM...KINK AND
KPEQ. A BRIEF DECREASE IN WIND SPEEDS IS EXPECTED THIS EVENING
BEFORE A COLD FRONT MOVES THROUGH BRINGING GUSTY NORTH WINDS. A
SCATTERED TO BROKEN CLOUDS ARE POSSIBLE BEHIND THE COLD FRONT. AT
THIS TIME...CONFIDENCE IS NOT HIGH ENOUGH TO ADD A MENTION OF MVFR
CIGS...AND WILL CONTINUE CLOUD HEIGHTS ABOVE 3K AGL.

&&

.PREV DISCUSSION... /ISSUED 457 AM CST FRI JAN 9 2009/

DISCUSSION...
NEAR RECORD HIGHS EXPECTED ACROSS THE REGION TODAY AS A STRONG
PACIFIC STORM SYSTEM SETTLES INTO THE FOUR CORNERS REGION.
ASSOCIATED SURFACE REFLECTION NOW ANALYZED ACROSS THE CENTRAL HIGH
PLAINS WILL PROGRESSIVELY MOVE SOUTHEASTWARD BEFORE SETTLING
ACROSS THE WESTERN RED RIVER VALLEY BY TONIGHT. SOUTHEAST MOVEMENT
OF THIS FEATURE WILL TRANSLATE A PRE-FRONTAL TROUGH ACROSS THE
REGION...WITH WEST-NORTHWESTERLY DOWNSLOPE FLOW SETTING UP BY
LATE MORNING IN ITS WAKE. SHORT TERM GUIDANCE IN FAIRLY GOOD
AGREEMENT IN DEPICTING A BUILDING H85 THERMAL RIDGE ACROSS THE
REGION TODAY...AND THIS FEATURE COMBINED WITH FAVORABLE MIXING AND
DOWNSLOPE FLOW WILL ENSURE RATHER WARM TEMPS ACROSS THE AREA. GOING
RECORD FOR KMAF IS 79F AND CURRENT THINKING SUGGESTS THIS VALUE
MAY BE IN JEOPARDY OF BEING TIED IF NOT BROKEN. MET MOS GUIDANCE
CONTINUES TO BE THE WARMEST AND THUS FEEL WRF SOLUTIONS ARE
HANDLING THIS SITUATION THE BEST. A FEW CONCERNS TODAY WITH THE
MOST PERTINENT BEING FIRE WEATHER. INCREASING SURFACE FLOW
COMBINED WITH NEAR RECORD HIGHS WILL LEAD TO CRITICAL FIRE WEATHER
CONCERNS ACROSS THE SOUTHEAST NM PLAINS...WEST TX
MOUNTAINS...MARFA PLATEAU...AS WELL AS THE MID AND UPPER TRANS
PECOS. CURRENT FIRE WEATHER WATCH WILL BE UPGRADED TO A RED FLAG
WARNING AS WRF12 MODEL SOLUTIONS INDICATE NEAR SINGLE DIGIT RH
VALUES WITH 20KT SUSTAINED WINDS. BASED ON MIXING POTENTIAL AND
THE ARRIVAL OF A MID-LEVEL JET NEAR THE H70 LEVEL...FEEL CONFIDENT
THAT FIRE WEATHER CRITERIA WILL BE MET. SECOND CONCERN REVOLVES
AROUND HIGH WIND POTENTIAL ACROSS THE GUADALUPE MOUNTAINS.
PREVIOUSLY MENTIONED H70 MID-LEVEL SPEED MEX OF 35 TO 40 KTS WILL
IMPINGE ACROSS THE REGION ON THE UNDERSIDE OF THE APPROACHING
TROUGH. LATEST VWP DATA FROM THE WHITE SANDS SITE INDICATE
STRENGTHENING H70 FLOW OF 30 KNOTS EARLY THIS MORNING. GUADALUPE
MOUNTAIN HORIZONTAL CROSS SECTIONS CONTINUE TO DEPICT A
STRENGTHENING SUBSIDENCE COUPLET BY LATE MORNING WITH NEARLY 40
KNOTS AT RIDGE TOP. WILL EXTEND CURRENT WARNING THROUGH 03Z THIS
EVENING BASED ON SLOWER FRONTAL MOVEMENT FROM THE NORTH AS
DEPICTED ON LATEST RUNS...SUGGESTING WINDS WILL MAINTAIN HIGH WIND
INTENSITY A BIT LONGER THAN PREVIOUSLY EXPECTED.

OVERNIGHT LOW TEMP FORECAST TRICKY TO SAY THE LEAST WITH ALL
MODELS IN AGREEMENT WITH MAINTAINING A NORTH-NORTHEASTERLY FLOW OF
10-15 KTS THROUGH THE OVERNIGHT AFTER FRONTAL PASSAGE. THESE WINDS
COMBINED WITH COLD AIR ADVECTION STRATOCU ARRIVING FROM THE NORTH
AS SUGGESTED BY BOTH THE GFS AND WRF SHOULD PREVENT TEMPS FROM
BOTTOMING OUT. APPEARS THE GFS MOS NUMBERS ARE HANDLING THIS THE
BEST AND THUS HAVE WARMED OVERNIGHT LOWS UP A FEW DEGREES ACROSS
MOST LOCATIONS.

COLD AIR ADVECTION MAINTAINING ITSELF ACROSS THE REGION ON SATURDAY
AS A SURFACE RIDGE AXIS CONTINUES TO EXTEND INTO THE REGION FROM
THE NORTHEAST. CLEARING SKIES EARLY COMBINED WITH COOL H85 TEMPS
SHOULD ONLY ALLOW LOW TO MID 50S ACROSS THE MAJORITY OF THE
REGION. HIGH PRESSURE REMAINING IN CONTROL SATURDAY NIGHT WITH
WEAK SURFACE WINDS AND NEARLY CLEAR SKIES ALOFT. THUS OPTIMAL
RADIATIONAL COOLING EXPECTED AND THUS HAVE DECIDED TO TRIM
OVERNIGHT LOWS A BIT. BY SUNDAY...UPPER FLOW WILL BECOME MORE
AMPLIFIED OFF THE PACIFIC COAST ENSURING CONTINUED NORTHWESTERLY
FLOW ALOFT. SURFACE HIGH PRESSURE WILL GRADUALLY BEGIN SHIFTING TO
THE EAST WHILE LEESIDE TROUGHING AGAIN DEVELOPS ALONG THE FRONT
RANGE. THUS WARMER TEMPS EXPECTED AS WINDS GRADUALLY BECOME MORE
SOUTHWESTERLY WITH TIME.

GFS/ECMWF SUGGEST A FRONTAL PASSAGE THROUGH THE REGION ON MONDAY
WITH COLD AIR ADVECTION SETTING UP IN ITS WAKE. DIFFERENCES REMAIN
WITH REGARDS TO THE STRENGTH OF THE IMPINGING COLD AIR WITH THE
ECMWF BEING THE MOST BULLISH. FOR NOW HAVE TRENDED TOWARDS THE
WARMER GFS DUE TO DECENT AGREEMENT BETWEEN INDIVIDUAL GFS ENSEMBLE
MEMBERS AND THE 00Z CANADIAN GEM. DIFFERENCES LIKELY ORIGINATE
WITH THE STRENGTH OF THE ASSOCIATED UPPER TROUGH WITH THE ECMWF
TAKING THE BULK OF MID-LEVEL ENERGY ACROSS OUR REGION WHILE THE
GFS MAINTAINS MAIN SHORTWAVE ENERGY TOWARDS THE NORTHEAST ACROSS
THE MID MISS RVR VLY/MIDWEST. STRONG COLD FRONT STILL PROGGED TO
PUSH THROUGH THE REGION ON WEDNESDAY WITH THE GFS NOW MUCH
STRONGER THAN THE ECMWF WITH REGARDS TO SURFACE RIDGE AXIS AND
EXPECTED COLD AIR ARRIVAL FROM THE NORTHEAST. THIS SCENARIO IS
ALMOST A COMPLETE 180 FROM LAST NIGHT WITH PREVIOUS ECMWF RUNS
SUGGESTING A BETTER INTRUSION OF COLD AIR THAN THE GFS. FOR NOW
HAVE TRENDED TEMPS A FEW DEGREES BELOW MEX AS HIGH PRESSURE IN
CONTROL WITH A SURFACE RIDGE AXIS AS DEPICTED BY BOTH MODELS
SUGGESTS RELATIVELY COOL BELOW NORMAL TEMPS.

FIRE WEATHER...
WELL ABOVE NORMAL TEMPERATURES COMBINED WITH A DRY AIR MASS ALREADY
IN PLACE WILL DROP MINIMUM AFTERNOON RH/S BELOW 15% FOR MUCH OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO TODAY. THE WARMEST TEMPERATURES
WILL BE ALONG THE TRANS PECOS WHERE READINGS NEAR 85F WILL LIKELY
DROP RH/S INTO THE SINGLE DIGITS. WE DO EXPECT AN INCREASE IN 20
FOOT WINDS TODAY...AND BASED ON THE MODELS NOW SHOWING A LATER
ARRIVAL OF A COLD FRONT...SUSPECT THERE WILL BE A LITTLE MORE TIME
FOR WESTERLY WINDS TODAY. WITH THE ABOVE IN MIND...WE HAVE OPTED TO
UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING TODAY. THE ONLY
CHANGE WAS TO START THE RED FLAG WARNING A LITTLE EARLIER...AT 8 AM
MST...FOR THE GUADALUPE MOUNTAINS DUE TO ONGOING WINDY AND DRY
CONDITIONS. WE DO EXPECT WESTERLY WINDS TO DECREASE BRIEFLY THIS
EVENING...BEFORE A COLD FRONT MOVES THROUGH. THE COLD FRONT WILL
BRING COOLER TEMPERATURES...A WIND SHIFT TO THE NORTHEAST AND
INCREASING RH/S.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR THE FOLLOWING ZONES... SOUTHEAST PLAINS/BLM
     ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING FROM 8 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     LOVING...MARFA PLATEAU...PECOS...REEVES COUNTY AND UPPER
     TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 8 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

06
Hazardous weather outlook, Jan 9, 4:22 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 AM CST FRI JAN 9 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
422 AM CST FRI JAN 9 2009 /322 AM MST FRI JAN 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON
ACROSS PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. VERY
WARM TEMPERATURES...DRY AIR AND GUSTY WINDS WILL COMBINE TO BRING
INCREASING FIRE DANGER TODAY. A RED FLAG WARNING IS IN EFFECT THIS
AFTERNOON FOR THE SOUTHEAST NEW MEXICO PLAINS... GUADALUPE
MOUNTAINS...HIGHWAY 54 CORRIDOR...DAVIS MOUNTAINS...MARFA
PLATEAU...TRANS PECOS AND WESTERN PERMIAN BASIN.

STRONG WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE
EXPECTED TODAY ACROSS THE GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Red Flag Warnings in Texas, 2009Red Flag Warnings in New Mexico, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.